This site is intended for healthcare professionals only

Diabetes &
Primary Care

Issue:

Share this article

Interactive case study: Steroid-induced hyperglycaemia

David Morris
The new series of case studies from Diabetes & Primary Care is aimed at GPs, practice nurses and other professionals in primary and community care who would like to broaden their understanding of type 2 diabetes. This fourth offering provides three scenarios that take you through the criteria relating to the identification and management of hyperglycaemia induced by steroid treatment. Click here to access the case study.

Diabetes & Primary Care’s series of interactive case studies is aimed at GPs, practice nurses and other professionals in primary and community care who would like to broaden their understanding of type 2 diabetes.

The three mini-case studies created for this issue of the journal cover various aspects relating to steroid-induced hyperglycaemia.

The format uses typical clinical scenarios as tools for learning. Information is provided in short sections, with most ending in a question to answer before moving on to the next section.

Working through the case studies will improve your knowledge and problem-solving skills in type 2 diabetes by encouraging you to make evidence-based decisions in the context of individual cases.

You are invited to respond to the questions by typing in your answers. In this way, you are actively involved in the learning process, which is hopefully a much more effective way to learn.

By actively engaging with these case histories, I hope you will feel more confident and empowered to manage such presentations effectively in the future.

Following treatment with prednisolone for giant cell arteritis, 82-year-old Elizabeth’s symptoms resolved. She has subsequently developed elevated blood glucose levels, and reported increased thirst and micturition. She has no history of diabetes.

What is your assessment of the situation?

63-year-old Frank has type 2 diabetes and recently started treatment with dexamethasone to relieve symptoms associated with bronchial carcinoma. His previously well-controlled blood glucose level is now worryingly high.

What is your assessment of Frank’s situation?

Dev, a 53-year-old with type 2 diabetes, was treated with dexamethasone for 10 days while in ITU with COVID-19. His regular medications were discontinued, and insulin therapy commenced.

What might be your concerns in regulating Dev’s glucose levels following discharge?

By working through these interactive cases, you will consider the following issues and more:

  • The risks of steroid-induced hyperglycaemia in those with and without diabetes.
  • Methods for diagnosis, monitoring and management of hyperglycaemia associated with steroid use.
  • How to manage dexamethasone-induced hyperglycaemia post-COVID-19.

Click here to access new interactive case studies

Related content
;
Free for all UK & Ireland healthcare professionals

Sign up to all DiabetesontheNet journals

 

By clicking ‘Subscribe’, you are agreeing that DiabetesontheNet.com are able to email you periodic newsletters. You may unsubscribe from these at any time. Your info is safe with us and we will never sell or trade your details. For information please review our Privacy Policy.

Are you a healthcare professional? This website is for healthcare professionals only. To continue, please confirm that you are a healthcare professional below.

We use cookies responsibly to ensure that we give you the best experience on our website. If you continue without changing your browser settings, we’ll assume that you are happy to receive all cookies on this website. Read about how we use cookies.